Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 43, NWS Wilmington, NC

October 15, 2024New Hanover County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 15, 2024, 8:13 PM EDT for New Hanover County, North Carolina; Georgetown County, South Carolina. It took effect at Oct 16, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 8:13 PM EDT (00:13 UTC)
In effect from
Oct 16, 2024, 6:00 AM EDT
Expired
Oct 16, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WHUS42 KILM 160013
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
813 PM EDT Tue Oct 15 2024

NCZ108-SCZ056-160900-
/O.NEW.KILM.BH.S.0043.241016T1000Z-241017T0000Z/
Coastal New Hanover-Coastal Georgetown-
813 PM EDT Tue Oct 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...In North Carolina, Coastal New Hanover County. In 
  South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
337 
WHUS42 KILM 160752
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
352 AM EDT Wed Oct 16 2024

NCZ108-SCZ056-170000-
/O.CON.KILM.BH.S.0043.241016T1000Z-241017T0000Z/
Coastal New Hanover-Coastal Georgetown-
352 AM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In North Carolina, Coastal New Hanover County. In 
  South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
507 
WHUS42 KILM 170002
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
802 PM EDT Wed Oct 16 2024

NCZ108-SCZ056-170115-
/O.EXP.KILM.BH.S.0043.000000T0000Z-241017T0000Z/
Coastal New Hanover-Coastal Georgetown-
802 PM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 15, 7:34 PM EDT, 39 minutes earlier.

Area forecast discussion, Oct 15, 7:34 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
734 PM EDT Tue Oct 15 2024

.SYNOPSIS...
Cold frontal passage expected late tonight into early Wednesday
that may harbor a few stray showers along and after its
passage. Reinforcing cold air advection in its wake will
maintain below normal temps through the end of the work week. A
warming trend is expected this weekend as deep high pressure
dominates.

&&

.UPDATE...
No changes to the forecast with the early evening update.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Analyzed surface trough currently over the western Carolinas
will move through the area overnight leading to a surge of winds
and act as the leading edge of stronger cold air advection.
While not technically defined as a cold front, it will act as
the leading edge of a deep, well-defined, cold air mass beneath
a deepening positively- tilted trough. Mixing and neutral
advection this evening will hold temperatures in the 50s for
much of the night. Late cold air advection will bring
temperatures into the upper 40s inland to around 50 along the
coast near sunrise.

Late tonight and into tomorrow morning, showers along the
leading edge of this trough will form into a broken line across
the Carolinas, progressing west to east behind the so-called
cold front. Moisture will be limited, but included a 30% PoP
given the strong lift aloft. Shallow cloud depths are unlikely
to produce meaningful QPF, but a few hundredths are not out of
the question along the I-95 corridor where the line will be more
uniform. Surface propagation of the line of showers will out-
pace the lift aloft and drier air will diminish some of the
already limited moisture; meaning showers will weaken as they
approach the coast. Best chance of a shower and measurable
precip is along the I-95 corridor in NC/SC and west of US-701 in
southeastern NC; a few light showers could persist into
Wednesday morning along the coast north of Little River Inlet
where some additional moisture exists.

Cold air advection continues during the morning and afternoon
hours with sunshine to the south and the potential for prolonged
cloud cover to the north (everywhere should be sunny by early
or mid afternoon). Temperatures in the upper 50s to near 60 are
expected. Outlier solutions in southeastern NC indicate that
clouds associated with a low pressure system developing offshore
could persist into the afternoon and high temperatures may be
limited to the mid 50s over this small area near US-17 in
eastern NC.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Deep mid-upper cold core low will be over eastern NC Wednesday
night into early Thursday, with attending surface low just to
the east offshore. Any moisture associated with the system is
expected to be well northeast of our area Wednesday night and
therefore have clear skies and no pops, with just slim chance of
a few sprinkles across Pender early in the night. Cold air
filters into the area Wednesday night as 850 temps drop below 0C
- low temps by Thursday morning between 38F and 40F. Lingering
wind will limit radiational cooling and frost chances, but
sheltered, traditionally cold spots may drop into the low to mid
30s.

Clear and cool Thursday with highs in the low 60s, still well
below normal for mid-October (more typical of late Nov-early
Dec). Thursday night looks to be the coldest night of the season
thus far with ideal radiational cooling conditions. Current
forecast has upper 30s for most of the forecast area by Friday
morning, with mid 30s in far northern Bladen and Pender counties
where patchy frost has been added.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Deep ridge remains in place over the eastern U.S. from Friday
into early next week. High and dry forecast for our area, with
persistent north-northeasterly winds. Warming trend kicks off
end of the week, with well below normal temps Friday increasing
to near/slightly above normal Monday and Tuesday of next week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions through the period. Very strong series of
shortwaves moving across may lead to some mid to high clouds but
restrictions seem unlikely.

Extended Outlook...Becoming VFR and remaining windy on
Wednesday afternoon. VFR under high pressure through the
weekend, with exception of possible low stratus Saturday
night/Sunday morning.

&&

.MARINE...
Through Tomorrow...An initial surface trough will move offshore
tonight with a surge of strong offshore winds and gusts
exceeding 25 knots. SCA conditions will have the highest
confidence during this initial period with some uncertainty
thereafter as the cold front and associated advection moves
through in several pieces. SCA gusts are expected to be
maintained as the cold front pushes offshore early Wednesday and
cold air advection peaks before noon. A brief lull in the
gradient will bring gusts to 20-25 knots during the afternoon
and conditions will be below SCA thresholds for a short time.
However, another shortwave following the upper low will bring a
surge of winds and gusts during the early evening Thursday.
Marginal SCA gusts associated with this shortwave and additional
CAA could persist into late Wednesday night. Waves will be
dominated by short period wind waves, peaking around 3-4 feet
late Wednesday afternoon and Wednesday evening.

Wednesday Night through Saturday...Gusty northerly winds
Wednesday night will be decreasing by Thursday morning as
surface low off the NE NC coast moves further away and high
pressure builds over the eastern U.S. North-northeast winds
prevail across the local waters through the forecast period
courtesy of large inland ridge, sustained around 15 kts and
gusts to 20 kt each day into the weekend. Seas linger in the 2-4
ft range Wednesday night through Saturday, primarily as NNE
wind wave with a ENE swell entering the waters late Friday into
Saturday courtesy of exiting low.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...Small Craft Advisory from 5 AM Wednesday to 8 AM EDT Thursday
     for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...SHK
MARINE...VAO/21
Hazardous weather outlook, Oct 15, 3:28 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
328 PM EDT Tue Oct 15 2024

NCZ096-105-161930-
Bladen-Inland Pender-
328 PM EDT Tue Oct 15 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Patchy frost is possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-161930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 PM EDT Tue Oct 15 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106>108-110-SCZ054-056-161930-
Coastal Pender-Inland New Hanover-Coastal New Hanover-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
328 PM EDT Tue Oct 15 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding is possible during the morning high tides
beginning on Thursday morning due to a full moon and persistent
northeasterly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-099-109-SCZ017-023-024-032-033-039-055-058-059-161930-
Robeson-Columbus-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
328 PM EDT Tue Oct 15 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.